Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2018, 10:25 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 10:25 PM MST (05:25 UTC)
- Expired
- Jul 29, 2018, 1:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 155 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:30 PM MST | FLASH FLOOD | 11 S Gladden, AZ | TIGER WASH HAD A MAX PEAK FLOW OF 1333 CFS AND ROSE OVER 2 FEET (JUST ABOVE ALARM STAGE). ACCORDING TO THE MARICOPA COUNTY FLOOD CONTROL DISTRICT, 900 CFS TRANSLATES TO 1.5 FEET OF WATER ON EAGLE EYE ROAD. |
| Jul 28, 11:10 PM MST | FLASH FLOOD | 11 S Gladden, AZ | DELAYED REPORT: UPDATED LSR START TIME. CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 11 S GLADDEN. TIGER WASH HAD A MAX PEAK FLOW OF 1333 CFS AND ROSE OVER 2 FEET (JUST ABOVE ALARM STAGE). ACCORDING TO THE MARICOPA COUNTY FLOOD CONTROL DISTRICT, 900 CFS TRANSLATE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WGUS55 KPSR 290525 FFWPSR AZC013-290830- /O.NEW.KPSR.FF.W.0027.180729T0525Z-180729T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 1025 PM MST SAT JUL 28 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 130 AM MST. * At 1024 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly along Tiger Wash. The county stream gage along the wash has risen over a foot and continues to rise. * Flash flooding will impact Eagle Eye Road. LAT...LON 3383 11318 3363 11320 3363 11333 3387 11333 $$ MS
2 follow-up statements
062 WGUS75 KPSR 290602 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1102 PM MST SAT JUL 28 2018 AZC013-290830- /O.CON.KPSR.FF.W.0027.000000T0000Z-180729T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1102 PM MST SAT JUL 28 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR MARICOPA COUNTY... At 1101 PM MST, Doppler radar and automated rain gauges indicated light to moderate rain continuing over the warned area. Up to two inches of rain have already fallen. Flash flooding is likely ongoing, especially within Tiger Wash. LAT...LON 3383 11318 3363 11320 3363 11333 3387 11333 $$ Rogers
203 WGUS75 KPSR 290822 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 122 AM MST SUN JUL 29 2018 AZC013-290832- /O.EXP.KPSR.FF.W.0027.000000T0000Z-180729T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 122 AM MST SUN JUL 29 2018 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 130 AM MST... Flood waters continue to recede. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3383 11318 3363 11320 3363 11333 3387 11333 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:48 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 28, 9:48 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
948 PM MST Sat Jul 28 2018
.SYNOPSIS...
A major upswing in storm activity is anticipated over the Arizona
deserts this afternoon and evening. Winds could be strong enough
to cause minor damage. At a minimum, anticipate large swaths of
strong winds causing areas of dense blowing dust. There is also
the potential for brief heavy rain but that will be less
widespread...with best chances over south-central Arizona
declining to slight chances over southeast California. Storm
chances and slightly above normal temperatures will continue
through most of next week with an increase in tropical moisture
possible by next weekend.
&&
.DISCUSSION...
Converging outflows didn't materialize across south-central
Arizona as advertised by some of the CAMs. Nevertheless,
scattered strong storms have been prevalent and persist this
evening. Main threats have transitioned from strong winds to heavy
rain and flooding. Latest trends suggest activity will continue
propagating southwestward through western Maricopa and La Paz
Counties. PoPs were increased in these areas overnight.
Meanwhile, slight chance PoPs were retained across the Phoenix
area, as leftover outflow boundaries initiate isolated
showers/thunderstorms. The threat for blowing dust will also
persist through midnight, particularly across western Arizona.
&&
.PREVIOUS DISCUSSION...
Isolated to scattered showers and thunderstorms over the higher
terrain north and east of Phoenix are expected again tomorrow,
though dynamic forcing should be weaker with the inverted trough
pushing into the Pacific Ocean. Complex outflow boundary
interactions over the lower deserts will be less likely as the
steering flow becomes a bit more uniform across the region out of
the east-southeast. Whether or not outflows will be able to
trigger new convection over the lower deserts will depend on how
worked over the atmosphere is from today and tonight. Considering
we do expect today to be relatively active, we have continued
tapering POPs back a bit for tomorrow, but if this does not
materialize POPs may be raised. High temperatures tomorrow should
decrease a few degrees from today, closer to seasonal normals.
Moisture levels will continue to remain elevated with shower and
thunderstorm chances continuing through at least the second half
of next week. Slightly drier continental air may drift into the
region from the northeast on Monday, but a pair of weak troughs
rotating around the persistent ridge of high pressure may help
increase thunderstorm coverage on Tuesday or Wednesday and again
on Thursday or Friday. The first trough will be associated with a
tail of energy splitting off from a positively-tilted trough that
pushes through the Midwest, while the second may be convectively
reinforced by a complex developing along the front range of the
Rockies in northwest flow. Although these features are very subtle
and possibly beyond the limits of predictability, it seemed wise
to keep POPs elevated through the period given abundant moisture
should remain in place. Temperatures should continue to run near
to slightly above normal given the presence of the ridge near the
region despite elevated moisture levels. These moisture levels may
become even more elevated by early the following week as both the
GFS and ECMWF show a tropical system developing over the East
Pacific.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Through around 02Z, winds will remain out of the west aob 10 kts
with FEW to SCT mid and upper level clouds. Storm activity this
afternoon and evening should be more widespread than previous days
with a high likelihood of storm outflows moving into the metro from
an easterly component sometime between 02-04Z. With this outflow,
also comes the potential for blowing dust and visibility concerns.
In addition, there is moderate to high confidence that thunderstorms
will develop along this outflow boundary and push westward with a
few isolated strong to severe thunderstorms possible. As activity
moves over terminals, SCT to BKN cloud decks between 6 to 8 kft will
be likely and could possibly be even lower if storms move overhead.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds to favor the south at KBLH and the southeast at KIPL with
general sustained speeds of around 10 kts with a few gusts up to 20
to 25 kts during the afternoon hours. Some debris clouds from storms
in Arizona are likely this evening into tonight. There is at least a
slight chance of a storm outflow reaching the terminals late
tonight, but any storm activity should remain to the east of the
terminals. Although storm activity should remain limited, the
afomentioned outflow will bring the potential for blowing dust and
slight visibility concerns.
Aviation Discussion not updated for amended TAFs.
&&
FIRE WEATHER...
Tuesday through Saturday:
Monsoon moisture will linger over the region through next week but
with slightly lower minimum humidity levels as compared to the
preceding couple of days. At least slight chances of thunderstorms
will continue - mainly over the typical favored areas of south-
central AZ. Otherwise, minimum relative humidity values will
remain above 15 percent with overnight recovery remaining at least
fair if not good. Apart from thunderstorms, winds will generally
be light except for customary afternoon and evening breeziness.
&&
.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
537>540-542>544-546-548-550-551-553>555-559.
Blowing Dust Advisory until midnight MST tonight for AZZ530>533-
535-536.
CA...Blowing Dust Advisory until midnight PDT tonight for CAZ562>570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...AJ/Hopper
AVIATION...Hernandez
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 28, 7:03 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
703 PM MST SAT JUL 28 2018
AZZ537-541-542-545-290245-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
703 PM MST SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...
At 703 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving southwest at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Phoenix, Surprise, New River, Cave Creek, Carefree, Deer Valley
Airport, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 217 and 241.
US Highway 60 between mile markers 133 and 136.
AZ Route 74 between mile markers 13 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3402 11187 3368 11199 3370 11250 3391 11237
3389 11231 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 0203Z 049DEG 29KT 3389 11218
RogersSpecial weather statement, Jul 28, 7:15 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
715 PM MST SAT JUL 28 2018
AZZ533-534-290300-
Aguila Valley AZ-Central La Paz AZ-
715 PM MST SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 800 PM MST...
At 714 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wenden, or 22 miles south of Alamo Lake, moving
northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wenden.
This includes US Highway 60 between mile markers 60 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3413 11333 3401 11333 3400 11322 3400 11321
3379 11355 3393 11370 3415 11334
TIME...MOT...LOC 0214Z 236DEG 19KT 3395 11347
RogersSpecial weather statement, Jul 28, 7:37 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
737 PM MST SAT JUL 28 2018
AZZ534-537-538-290330-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
737 PM MST SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 830 PM
MST...
At 737 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Yarnell to near Castle Hot
Springs. Movement was southwest at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 97 and 132.
AZ Route 74 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 11238 3364 11254 3377 11312 3400 11291
3400 11273
TIME...MOT...LOC 0237Z 047DEG 46KT 3414 11267 3393 11240
RogersSpecial weather statement, Jul 28, 8:30 PM MST, 1 hour 55 minutes before
Special Weather Statement National Weather Service Phoenix AZ 830 PM MST SAT JUL 28 2018 AZZ533-534-538-290430- Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ- 830 PM MST SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA COUNTIES UNTIL 930 PM MST... At 830 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Aguila, or 13 miles west of Wickenburg, moving west at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wickenburg, Gladden and Aguila. This includes US Highway 60 between mile markers 71 and 110. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3400 11339 3400 11273 3371 11269 3376 11340 TIME...MOT...LOC 0330Z 074DEG 23KT 3398 11299 Rogers
Local storm report, Jul 28, 9:16 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
916 PM MST SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM DUST STORM 1 E WENDEN 33.83N 113.52W
07/28/2018 LA PAZ AZ TRAINED SPOTTER
SPOTTER REPORTED NEAR 0 VISIBILITY IN
WENDEN, AZ ON HIGHWAY 60 MILEPOST 62. COULD
ONLY SEE ACROSS STREET. SPOTTER LAZ15005.
&&
THWLocal storm report, Jul 28, 9:21 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM DUST STORM CENTENNIAL 33.57N 113.35W
07/28/2018 LA PAZ AZ PUBLIC
PUBLIC REPORTED NEAR ZERO VISIBILITY ON I-10
IN CENTENNIAL.
&&
THWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 28, 6:38 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 28, 7:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 28, 7:08 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 28, 7:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 28, 7:37 PM MST | Special Weather Statement | PSR | 53 min | |
| Jul 28, 8:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 28, 8:30 PM MST | Special Weather Statement | PSR | 60 min | |
| Jul 28, 9:16 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 44 min |
| Jul 28, 9:39 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 28, 10:12 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 33 min |
| Jul 28, 10:38 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Jul 28, 10:58 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 29, 12:20 AM MST | Special Weather Statement | PSR | 25 min | |
| Jul 29, 12:44 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 29, 1:12 AM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 29, 4:25 PM MST | Special Weather Statement | PSR | Gila | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.